Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 224, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2005, 10:41 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2005, 10:41 PM CDT (03:41 UTC)
- Expired
- Aug 24, 2005, 11:25 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 250341 SVRTOP KSC003-059-250445- /O.NEW.KTOP.SV.W.0224.050825T0341Z-050825T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1041 PM CDT WED AUG 24 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 1145 PM CDT * AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GARNETT...OR ABOUT 22 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RICHMOND... PRINCETON... POMONA... RANTOUL... GARNETT... OTTAWA... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 185. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3828 9547 3818 9521 3857 9507 3865 9549 $$
4 follow-up statements
000 WWUS53 KTOP 250354 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1047 PM CDT WED AUG 24 2005 KSC003-059-250445- /O.CON.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/ FRANKLIN-ANDERSON- 1047 PM CDT WED AUG 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR NORTHERN ANDERSON AND FRANKLIN COUNTIES... AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR RICHMOND...OR ABOUT 15 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 25 MPH. OTHER STRONG STORMS ARE MOVING THROUGH FRANKLIN COUNTY NEAR OTTAWA. WIND GUSTS NEAR 70 MPH HAVE BEEN REPORTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PRINCETON...LANE...POMONA...RANTOUL...RICHMOND...AND OTTAWA. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 176 AND 198. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548 $$
000 WWUS53 KTOP 250400 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1059 PM CDT WED AUG 24 2005 KSC003-059-250445- /O.CON.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/ FRANKLIN-ANDERSON- 1059 PM CDT WED AUG 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR NORTHERN ANDERSON AND FRANKLIN COUNTIES... AT 1057 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF PRINCETON...OR ABOUT 11 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS A HISTORY OF KNOCKING OVER POWER POLES IN FRANKLIN COUNTY...4 MILES NORTH OF OTTAWA ON HIGHWAY 59. LOCATIONS IMPACTED INCLUDE... POMONA...RANTOUL...OTTAWA AND WELLSVILLE. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 178 AND 198. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548 $$
000 WWUS53 KTOP 250413 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1112 PM CDT WED AUG 24 2005 KSC003-059-250445- /O.CON.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/ FRANKLIN-ANDERSON- 1112 PM CDT WED AUG 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR NORTHERN ANDERSON AND FRANKLIN COUNTIES... AT 1110 PM CDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING 70 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF RANTOUL...OR ABOUT 10 MILES SOUTHEAST OF OTTAWA...MOVING NORTHEAST AT 20 MPH. IN ADDITION...THREE INCHES OF RAINFALL HAVE BEEN REPORTED OUT OF SOUTHWEST FRANKLIN COUNTY. LOCATIONS IMPACTED INCLUDE... RANTOUL AND WELLSVILLE. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 186 AND 198. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548 $$
000 WWUS53 KTOP 250425 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1124 PM CDT WED AUG 24 2005 KSC003-059-250434- /O.CAN.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/ FRANKLIN-ANDERSON- 1124 PM CDT WED AUG 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ANDERSON AND FRANKLIN COUNTIES HAS BEEN CANCELLED... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 186 AND 198. A FLASH FLOOD WARNING IS IN EFFECT FOR FRANKLIN COUNTY UNTIL 130 AM. AT 1124 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM CDT, 7 hours 41 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT WED AUG 24 2005 .DISCUSSION... CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF FORECAST PERIOD. TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL PLAINS. SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL AND EASTERN KS. WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5 INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING. THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING. GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70 CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL MODELS...DEWPOINTS AND EXPECTED CLOUD COVER. THUS...HAVE LEFT THEM AS IS. THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON HOURS ON THURSDAY. EXPECT PRECIPITATION TO COME TO AN END FROM EAST TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA. FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE UPPER MIDWEST. BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING. HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY. GFS HAS PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY. FLOODING WILL BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT AND THURSDAY. SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL. AFTER SOME EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT. GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP. MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD KEEP THIS PERIOD MAINLY DRY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY. &&
Hazardous weather outlook, Aug 24, 8:41 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 841 PM CDT WED AUG 24 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 841 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF THE AFOREMENTIONED LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY. LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING... AND THEN THURSDAY NIGHT INTO FRIDAY. SOME SPOTS COULD SEE RAINFALL IN EXCESS OF 2 INCHES. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT FOR SEVERE WEATHER ALONG AND NEAR THE FRONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 24, 8:50 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT WED AUG 24 2005 KSZ037-040-054>056-058-059-250700- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA 850 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 8:55 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 855 PM CDT WED AUG 24 2005 KSZ037-054>056-058-059-250700- ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA AND OTTAWA 855 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
Local storm report, Aug 24, 10:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 1 SW BURLINGTON 38.18N 95.76W
08/24/2005 60 MPH COFFEY KS TRAINED SPOTTER
1/2 HAIL ALSO REPORTED
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 53 min |
| Aug 24, 10:44 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| Aug 24, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 43 min |
| Aug 24, 11:34 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
| Aug 25, 5:25 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:26 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris, Riley | 3 hr |
| Aug 25, 8:48 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Aug 25, 11:15 AM CDT | Flash Flood Warning | TOP | Morris | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.